Implanon and bleeding between periods

Originally Published: June 27, 2008 - Last Updated / Reviewed On: August 1, 2008
Share this
Hey Alice,

I got an Implanon implant inserted about a month ago. I have now been on my period for the past month, like a little bit of bleeding everyday. It's really annoying me though as its interfering with my relationship. I was just wondering, is it common to be on your period for this long when you have an implanon implant, and is it likely to stop any time soon? I am seriously starting to consider getting it taken out, but I want to give it a chance first.

Thanks for your help,
Helen

Dear Helen,

Anything unexpected — rain on a sunny day, a mid-sleep phone call, unannounced visitors — has the potential to be annoying just because it can interrupt what you would otherwise be doing. Bleeding between periods can certainly get on your nerves, especially if it's disrupting your relationship and causing you concern. But, you are not alone; this is a common side effect for women who recently began using Implanon.

Implanon is a progestin contraceptive inserted into the upper arm that slowly releases hormones that prevent pregnancy. One of the major advantages to Implanon is convenience; hormones are automatically released, eliminating the need to remember to take a pill each day. However, as with any treatment, there are some (perhaps unpleasant) side effects.

It sounds like you are experiencing spotting (light bleeding) or breakthrough bleeding (heavier bleeding), which are both types of bleeding between periods. This is a common side effect for the first three months of Implanon use. If bleeding between periods continues after three months of use and/or if you continue having spotting but fail to have a menstrual period for 45 days, check with your health care provider. Columbia students can contact Primary Care Medical Services for an appointment at x4-2284 or through Open Communicator.

You mention that the bleeding is interfering with your relationship and this is troubling you. Might this be because you are avoiding sexual contact while you're bleeding? Although you can't necessarily control spotting between periods, you can still enjoy normal sexual activity even while on your so-called flow (or trickle, as the case may be). Contrary to some myths, it's perfectly normal to have sex while having your period or experiencing spotting. How is the bleeding interfering with your relationship? What might help overcome the interference? Maybe talking with your partner about your feelings and concerns would help. Or, if you're simply concerned about making a mess, laying down a dark towel can work wonders.

New methods of birth control such as Implanon can take awhile to get used to, so it may be worth giving it a little longer before making a decision. If you're still finding it frustrating or disruptive after three or four months, you can talk with a health care provider to find a method that meets your needs. Best of luck,

Alice

April 2, 2012

509406
I had the same problem, but I bled for nearly 6 straight months and gained 30 lbs! While I am sure that this is a great birth control for some people, I could no longer use it. I had it taken out and...
I had the same problem, but I bled for nearly 6 straight months and gained 30 lbs! While I am sure that this is a great birth control for some people, I could no longer use it. I had it taken out and lost all the weight within 2 months as well as regained a normal period. I switched to the nuvaring, which I had used before I chose to have my daughter. It is by far my favorite birth control!

August 1, 2008

21465
To the reader,

I have the same problem. I've been on Implanon for 1.5 months and I spot for a few days then stop for one then spot then stop. My doc said that it should lighten up by 3 or 4 months...

To the reader,

I have the same problem. I've been on Implanon for 1.5 months and I spot for a few days then stop for one then spot then stop. My doc said that it should lighten up by 3 or 4 months of use, but that it could come back depending on the person.